What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 23, 7:04 PM EST, 3 hours 56 minutes earlier.
Area forecast discussion, May 23, 7:04 PM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
804 PM EDT Tue May 23 2017
...TORNADO WATCH THROUGH 11 PM SE GA...
.UPDATE...Waves of showers and thunderstorms with discrete supercells
continued to track quickly to the NE across SE GA this evening
where a tornado watch was in effect. Convection will continue to
increase in coverage and intensity over the next couple hours
across NE Florida as a frontal zones across south- central GA
continues to settle farther south as upper leveling forcing
increases from the SW. Deep layer SW flow and very high moisture
content will continue to stream over the local area tonight
through Wed continuing waves of strong to severe storms and
locally heavy rainfall. Will continue to refrain from flood watch
at this time. Muggy and mild overnight conditions with lows in the
low/mid 70s.
&&
.AVIATION...Waves of showers and thunderstorms will impact the
terminals through the next 36 hrs brining at minimum MVFR
conditions. Severe storms will be possible, and capable of wind
gusts to 50 kts. Breezy SW winds will continue through the night
with gusts outside of convection near 25 kts at times.
&&
.MARINE...Small craft advisory conditions. Potential gale force
gusts Wed and Wed night.
Rip Currents: Low risk of rip currents.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 82 61 79 / 70 100 40 10
SSI 72 84 68 80 / 70 100 50 10
JAX 71 85 65 83 / 70 100 50 10
SGJ 71 84 67 82 / 70 90 60 20
GNV 70 82 65 81 / 80 100 60 10
OCF 72 81 67 82 / 80 90 60 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 2 PM EDT Thursday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM-Waters from Altamaha Sound GA to
Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
Augustine to Flagler Beach FL from 20 to 60 NM.
&&
Enyedi/Nelson/McGinnisHazardous weather outlook, May 23, 9:12 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jacksonville FL
1012 PM EDT Tue May 23 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-250215-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
1012 PM EDT Tue May 23 2017
...WIDESPREAD HEAVY RAINFALL POSSIBLE TONIGHT THROUGH WEDNESDAY
EVENING...
...STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE...
...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Tonight...
Showers and thunderstorms will continue to stream northeastward
across northeast and north central Florida tonight. Showers and
thunderstorms will increase during the predawn hours on Wednesday
across southeast Georgia. Strong to isolated severe thunderstorms
will be possible overnight, with damaging wind gusts, frequent
lightning strikes, and hail possible within any severe storm that
develops. Heavy downpours are expected to overspread much of our
region during the overnight and predawn hours. Localized flooding
will be possible where heavy thunderstorms develop and move over
the same locations, with urban and low lying areas being more
prone to localized flooding.
A small craft advisory is in effect for the coastal waters.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
An unusually strong late season frontal system will continue to
bring multiple rounds of widespread showers and thunderstorms
Wednesday and Wednesday night. There is a slight risk of severe
thunderstorms for all of southeast Georgia and northeast Florida
through Wednesday evening. Localized flooding...damaging wind
gusts...isolated tornadoes...and hail will be possible.
A small craft advisory remains in effect through Thursday
afternoon. The strongest winds are expected Wednesday night, and
a Gale Warning may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
Nelson
In the hours before
Special weather statement, May 23, 6:32 PM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
732 PM EDT TUE MAY 23 2017
FLZ020-022-240015-
Columbia FL-Hamilton FL-
732 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 815 PM EDT...
At 732 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suwannee Springs, moving east at 30 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Belmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1100 PM EDT for northern
Florida.
LAT...LON 3059 8257 3058 8246 3039 8246 3037 8289
3039 8289 3038 8291 3046 8294
TIME...MOT...LOC 2332Z 256DEG 28KT 3040 8293
NELSONSpecial weather statement, May 23, 6:48 PM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
748 PM EDT TUE MAY 23 2017
FLZ020>022-240030-
Columbia FL-Hamilton FL-Suwannee FL-
748 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE...NORTHERN
COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 830 PM EDT...
At 748 PM EDT, Doppler radar was tracking a strong thunderstorm over
Live Oak, moving northeast at 45 mph.
Excessive cloud-to-ground lightning and Wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Live Oak, White Springs, Suwannee Springs, Winfield, Suwannee Valley,
Dowling Park, Belmont, Wellborn, Newburn and Houston.
A tornado watch remains in effect until 1100 PM EDT for northern
Florida.
LAT...LON 3026 8324 3029 8323 3031 8321 3032 8322
3033 8321 3059 8268 3029 8252 3015 8323
3017 8323 3018 8325 3023 8324 3023 8325
3025 8324 3025 8325 3026 8325
TIME...MOT...LOC 2348Z 245DEG 40KT 3030 8299
NELSONSpecial weather statement, May 23, 7:35 PM EST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
835 PM EDT TUE MAY 23 2017
FLZ020>022-240115-
Columbia FL-Hamilton FL-Suwannee FL-
835 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUWANNEE...CENTRAL
COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 915 PM EDT...
At 835 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Suwannee Springs to near Mayo. Movement
was northeast at 35 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Lake City, Live Oak, White Springs, Wellborn, Five Points, Winfield,
Suwannee Valley, Obrien, Luraville and Mcalpin.
A tornado watch remains in effect until 1100 PM EDT for northern
Florida.
LAT...LON 3039 8291 3046 8246 3043 8246 2998 8283
2998 8296 2999 8296 3001 8298 3001 8300
3003 8301 3007 8307 3008 8307 3009 8311
3011 8312 3010 8314 3011 8316 3009 8319
3011 8320
TIME...MOT...LOC 0035Z 246DEG 29KT 3034 8290 3003 8323
ENYEDISpecial weather statement, May 23, 7:39 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
839 PM EDT TUE MAY 23 2017
FLZ022-023-GAZ164-240130-
Columbia FL-Baker FL-Charlton GA-
839 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAKER...CENTRAL COLUMBIA
AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 930 PM EDT...
At 839 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sanderson to near Watertown. Movement was
northeast at 35 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Lake City, Macclenny, Glen St. Mary, Watertown, Olustee, Sanderson
and Five Points.
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3051 8206 3034 8255 3011 8273 3022 8205
TIME...MOT...LOC 0039Z 245DEG 23KT 3027 8225 3019 8256
ENYEDI
Special weather statement, May 23, 8:18 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
918 PM EDT TUE MAY 23 2017
FLZ021>023-030-240200-
Columbia FL-Baker FL-Union FL-Suwannee FL-
918 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...NORTHWESTERN
UNION...EAST CENTRAL SUWANNEE AND CENTRAL COLUMBIA COUNTIES UNTIL
1000 PM EDT...
At 918 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbia, or 9 miles north of Ichetucknee Spring, moving northeast at
35 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Lake City, Columbia, Five Points, Watertown, Lulu and Olustee.
LAT...LON 2999 8283 3011 8289 3043 8242 3013 8228
TIME...MOT...LOC 0118Z 240DEG 33KT 3009 8280
ENYEDI
Special weather statement, May 23, 8:28 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
928 PM EDT TUE MAY 23 2017
FLZ024-025-124-125-240215-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
928 PM EDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU AND NORTHERN DUVAL
COUNTIES UNTIL 1015 PM EDT...
At 928 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cisco Gardens to near Macclenny. Movement
was northeast at 35 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Fernandina Beach, Jacksonville International Arpt, Yulee, Cisco
Gardens, Nassau Village-Ratliff, Ratliff, Oceanway, Little Talbot
Island, Bryceville and Whitehouse Air Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 1100 PM EDT for southeastern
Georgia.
LAT...LON 3044 8139 3031 8205 3036 8205 3037 8204
3041 8204 3045 8203 3068 8141 3056 8139
TIME...MOT...LOC 0128Z 243DEG 32KT 3041 8185 3034 8208
ENYEDINOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693670, 693671, 693692, 693672, 693683, 693669, 693668, 693689.